Alert archive / North Dakota / Tornado Warnings in 2018

Tornado Warning 12, NWS Bismarck, ND

June 1, 2018Dunn County, McLean County, Mercer County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 1, 2018, 5:02 PM MDT for Dunn County, McLean County, Mercer County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2018, 5:02 PM MDT (23:02 UTC)
Expired
Jun 1, 2018, 5:30 PM MDT
In force
28 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Dunn County, ND, McLean County, ND, Mercer County, ND

The radar

The Bismarck radar (KBIS), 120 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 438 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
438 m²/s²
0-3 km storm-relative helicity
623 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WFUS53 KBIS 012302
TORBIS
NDC025-055-057-012330-
/O.NEW.KBIS.TO.W.0012.180601T2302Z-180601T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
602 PM CDT FRI JUN 1 2018

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  East central Dunn County in southwestern North Dakota...
  Western McLean County in south central North Dakota...
  Northwestern Mercer County in south central North Dakota...

* Until 630 PM CDT/530 PM MDT/.
    
* At 602 PM CDT/502 PM MDT/, a severe thunderstorm capable of 
  producing a tornado was located over Dodge...or 18 miles west of 
  Beulah, moving northeast at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Zap, Halliday, Golden Valley, Dodge, Indian Hills Recreation Area
  and Twin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If on or near Lake Sakakawea, get away from the water and move to 
safe shelter immediately. If you can hear thunder, you are close 
enough to be struck by lightning. Severe thunderstorms can produce 
large capsizing waves, even on small bodies of water. Move into dock 
and seek safe shelter now! Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 4709 10209 4733 10245 4766 10216 4743 10180
TIME...MOT...LOC 2302Z 210DEG 21KT 4727 10218 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

VINING
1 follow-up statement
920 
WWUS53 KBIS 012318
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
618 PM CDT FRI JUN 1 2018

NDC025-055-057-012330-
/O.CON.KBIS.TO.W.0012.000000T0000Z-180601T2330Z/
Dunn ND-McLean ND-Mercer ND-
618 PM CDT FRI JUN 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT/530 PM MDT/
FOR EAST CENTRAL DUNN...WESTERN MCLEAN AND NORTHWESTERN MERCER
COUNTIES...
    
At 618 PM CDT/518 PM MDT/, a severe thunderstorm capable of 
producing a tornado was located 6 miles north of Golden Valley...or 
16 miles northwest of Beulah, moving northeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Zap, Golden Valley, Dodge, Indian Hills Recreation Area and Twin
Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If on or near Lake Sakakawea, get away from the water and move to 
safe shelter immediately. If you can hear thunder, you are close 
enough to be struck by lightning. Severe thunderstorms can produce 
large capsizing waves, even on small bodies of water. Move into dock 
and seek safe shelter now! Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 4709 10209 4739 10235 4766 10216 4743 10180
TIME...MOT...LOC 2318Z 211DEG 28KT 4739 10208 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

VINING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 1, 12:32 PM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 1, 12:32 PM MDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
132 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday)
Issued at 124 PM CDT Fri Jun 1 2018

The main forecast issue in the short term period will be
thunderstorms today and this evening, then winds tonight into
Saturday.

Surface low pressure was located over far northwest SD early this
afternoon with a strong southeast flow over much of western and
central ND. Some areas are near advisory criteria for winds but
would rather not clog up the airways with wind advisory with
potential for significant severe outbreak unless we see widespread
advisory criteria winds.

We continue to destabilize over western ND this afternoon. SPC has
issued a severe thunderstorm watch for the eastern high plains
east into southwest ND and western SD. Severe convection already
continues over eastern MT and northeast WY and is expected to move
into southwest ND later this afternoon. Additionally we still
expect thunderstorm development to the east of this area, over
western and central ND around mid afternoon. Would not be
surprised with a Tornado Watch or certainly a SVR with possible
tornadoes mentioned. Very strong instability and deep layer shear
are expected to continue to develop over western and central ND
this afternoon. A limiting factor for a tornado watch would be a
limited area and time where shear and discrete cell development
will coincide before convection takes on a more QLCS like
structure. However, with such a strong wave, we do expect
convection will move through the area this afternoon and this
evening. CAMS are in good agreement in moving a single or multiple
line segments through the forecast area during this timeframe. The
12 UTC HREF again supports our strongest updrafts over the lake
Sakakawea region. Really no significant messaging changes from
the early morning forecast.

A strong westerly flow continues tonight behind the convection, and
continues through Saturday. Will probably need some wind
highlights for Saturday but will not issue anything at this time.
There could be some wrap around moisture, with scattered showers
and an isolated thunderstorm across the north Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 124 PM CDT Fri Jun 1 2018

Upper level ridging builds over the area Saturday night through
Monday. We then return to a quasi-zonal flow Monday night through
Friday with periodic chances of showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 124 PM CDT Fri Jun 1 2018

Intense storms are expected to develop in western ND this
afternoon in the 19 to 21 UTC time frame. Those storms are
expected to move eastward ahead of a cold front and will likely
merge into a line as they reach the KMOT to KBIS areas by late
afternoon or early evening, and KJMS this evening. IFR to LIFR
conditions, large hail, damaging winds and very heavy rainfall may
accompany any severe storms this afternoon and evening.

A strong westerly flow will develop behind the convection and
continue through Saturday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 1, 12:32 PM MDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
132 PM CDT Fri Jun 1 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021845-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
132 PM CDT Fri Jun 1 2018 /1232 PM MDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A significant severe weather event is expected this afternoon and
evening. Scattered severe storms will likely first develop across
western North Dakota between 2 pm and 4 pm CDT and are forecast
to merge into a solid line of storms by the time they reach
Highway 83 in the late afternoon or early evening. The line of
storms will then move eastward across the remainder of central
North Dakota and the James River valley this evening. The storms
could produce very large hail, possibly up to the size of tennis
balls, damaging wind gusts up to 70 mph, and very heavy rainfall.
A few tornadoes are also possible this afternoon, with the
greatest tornado risk in areas along and west of Highway 83.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northwest winds gusting up to 45 mph are likely across
western and central North Dakota on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed this afternoon and evening. A cold
front will interact with an unstable atmosphere containing enough
wind shear for supercell thunderstorms this afternoon along and
west of Highway 83. Storms will likely merge into a squall line
that will move east across central North Dakota and the James
River valley this evening.

In the hours before

Local storm report, Jun 1, 4:30 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     NON-TSTM WND GST BOWMAN                  46.18N 103.39W
06/01/2018  M60 MPH          BOWMAN             ND   AWOS

&&
Local storm report, Jun 1, 4:42 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TORNADO          1 ESE OAKDALE           47.47N 102.84W
06/01/2018                   DUNN               ND   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN A FIELD. NO DAMAGE.

&&

JPM
Local storm report, Jun 1, 4:45 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             13 S WATFORD CITY       47.61N 103.25W
06/01/2018  E1.00 INCH       MCKENZIE           ND   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED PEA TO QUARTER
            SIZED HAIL COVERING THE GROUND AT MILE
            MARKER 127, WHICH IS 13 MILES SOUTH OF
            WATFORD CITY.

&&
Local storm report, Jun 1, 4:48 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TORNADO          8 NE OAKDALE            47.55N 102.74W
06/01/2018                   DUNN               ND   EMERGENCY MNGR

            3-5 MILES NORTH OF MILE MARKER 183 ON
            HIGHWAY 22.

&&

RK
Local storm report, Jun 1, 4:49 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
549 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             8 NE OAKDALE            47.55N 102.74W
06/01/2018  E1.50 INCH       DUNN               ND   EMERGENCY MNGR

            3-5 MILES NORTH OF MILE MARKER 183 ON
            HIGHWAY 22.

&&

RK
Local storm report, Jun 1, 4:56 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TORNADO          2 S HEBRON              46.87N 102.05W
06/01/2018                   MORTON             ND   TRAINED SPOTTER

            TORNADO STILL ON THE GROUND AT THE TIME OF
            THIS REPORT.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:00 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger60 min
May 31, 6:42 PM MDTSevere Thunderstorm WarningBISGrant, Morton63 min
May 31, 6:47 PM MDTSpecial Weather StatementBISMorton, Oliver43 min
May 31, 7:03 PM MDTAreal Flood AdvisoryBISHettinger2 hr
May 31, 7:12 PM MDTSpecial Weather StatementBISHettinger48 min
May 31, 7:32 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger58 min
May 31, 7:48 PM MDTSevere Thunderstorm WarningBISGrant, Morton27 min
May 31, 7:55 PM MDTSpecial Weather StatementBISStark50 min
May 31, 8:26 PM MDTSpecial Weather StatementBISBurleigh49 min
May 31, 8:40 PM MDTSpecial Weather StatementBISGrant, Morton, Sioux50 min
May 31, 8:58 PM MDTSpecial Weather StatementBISGrant47 min
May 31, 9:23 PM MDTSpecial Weather StatementBISSioux52 min
May 31, 9:46 PM MDTSpecial Weather StatementBISMorton44 min
May 31, 10:33 PM MDTSpecial Weather StatementBISEmmons, Sioux42 min
May 31, 11:22 PM MDTSpecial Weather StatementBISEmmons38 min
May 31, 11:59 PM MDTSpecial Weather StatementBISDunn, Stark46 min
Jun 1, 1:03 AM MDTSpecial Weather StatementBISAdams, Dunn, Grant, Hettinger, Mercer, Morton and 3 more42 min
Jun 1, 1:05 AM MDTSpecial Weather StatementBISEmmons40 min
Jun 1, 1:39 AM MDTSpecial Weather StatementBISSheridan51 min
Jun 1, 1:43 AM MDTSpecial Weather StatementBISEmmons47 min
Jun 1, 1:46 AM MDTSpecial Weather StatementBISBurleigh44 min
Jun 1, 1:57 AM MDTSpecial Weather StatementBISSioux48 min
Jun 1, 2:28 AM MDTSpecial Weather StatementBISLogan47 min
Jun 1, 5:32 AM MDTSpecial Weather StatementBISMercer43 min
Jun 1, 5:56 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer64 min
Jun 1, 12:29 PM MDTSpecial Weather StatementBISBurke46 min
Jun 1, 1:15 PM MDTSpecial Weather StatementBISDunn, Mountrail45 min
Jun 1, 1:35 PM MDTSpecial Weather StatementBISBurke25 min
Jun 1, 2:09 PM MDTSpecial Weather StatementBISBurke21 min
Jun 1, 2:39 PM MDTAreal Flood AdvisoryBISBurke6 hr
Jun 1, 2:52 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver25 min
Jun 1, 3:07 PM MDTSevere Thunderstorm WarningBISBillings, McKenzie53 min
Jun 1, 3:30 PM MDTTornado WarningBISMcKenzie30 min
Jun 1, 4:01 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie59 min
Jun 1, 4:22 PM MDTSevere Thunderstorm WarningBISGrant, Morton38 min
Jun 1, 4:25 PM MDTSevere Thunderstorm WarningBISWilliams35 min
Jun 1, 4:29 PM MDTSevere Thunderstorm WarningBISWilliams61 min
Jun 1, 4:33 PM MDTTornado Warning Tornado observedBISDunn, McKenzie27 min
Jun 1, 4:48 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver57 min
Jun 1, 4:52 PM MDTTornado WarningBISMcKenzie, Mountrail23 min
Jun 1, 4:54 PM MDTTornado WarningBISMercer, Morton, Oliver36 min
Jun 1, 4:56 PM MDTTornado WarningBISDunn, McLean, Mountrail34 min
Jun 1, 4:57 PM MDTTornado WarningBISGrant, Morton33 min
Jun 1, 5:07 PM MDTSevere Thunderstorm WarningBISGrant, Morton38 min
Jun 1, 5:14 PM MDTSevere Thunderstorm WarningBISGrant, Morton61 min
Jun 1, 5:14 PM MDTTornado WarningBISMcKenzie, Mountrail31 min
Jun 1, 5:27 PM MDTTornado WarningBISMcHenry, McLean, Ward13 min
Jun 1, 5:30 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Mountrail, Ward60 min
Jun 1, 5:30 PM MDTTornado Warning Tornado observedBISMercer30 min
Jun 1, 5:42 PM MDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward63 min

Nearby

Tornado Warnings in North Dakota, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.